Background: Sweet's syndrome (SS), acute febrile neutrophilic dermatosis, has been linked to hematologic malignancies and presents with characteristic edematous dermal plaques. Peripheral blood neutrophilia is frequently seen in association with SS and is one of the diagnostic criteria. Objective: To report the clinical, laboratory, and hematologic data of four patients with myeloid leukemia who developed SS after chemotherapy. Three of these patients were neutropenic. Methods: A retrospective study of four patients with SS and hematologic malignancies was undertaken. Three patients had de novo acute myelogenous leukemia and one was in the acute blast crisis of chronic myelogenous leukemia. Results: Sweet's syndrome was not originally suspected in these patients because of the low peripheral white blood cell counts caused by chemotherapy. All of the patients presented with fevers, arthralgias, and an eruption. They had been treated with antibiotics because of a presumed infection. Once the correct diagnosis was made and oral prednisolone was started, a rapid response followed. Conclusions: Sweet's syndrome should be considered in the differential diagnosis when acute myeloid leukemic patients develop skin lesions and unexplained fevers regardless of the peripheral blood counts.
All Science Journal Classification (ASJC) codes